Try it
Forensic Medicine · Toxicology: intermediate syndrome
Sample itemA farmer treated with atropine and pralidoxime for organophosphate poisoning recovers from the cholinergic crisis. On day 3 he develops weakness of neck flexion and proximal limbs with difficulty breathing. What is this condition?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Intermediate syndrome
Intermediate syndrome appears 24 to 96 hours after poisoning, after the acute crisis has resolved, with weakness of neck flexors, proximal muscles, cranial nerves and respiratory muscles. It does not respond to atropine, and treatment is supportive ventilation until recovery over days. Delayed polyneuropathy appears 2 to 3 weeks later and affects distal limbs.
Option by option
A. Organophosphate-induced delayed polyneuropathy
Delayed polyneuropathy occurs weeks later and is distal and sensorimotor.
B. Myasthenic crisis
Myasthenic crisis occurs in a patient with myasthenia gravis, which is not present here.
C. Intermediate syndrome (correct)
Correct. Timing and proximal and respiratory weakness define intermediate syndrome.
D. Cholinergic crisis from under-dosed atropine
Under-dosed atropine would give muscarinic signs such as secretions and bradycardia, not isolated weakness.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…